Chloroquine retinopathy may progress long after drug cessation

December 13, 2013

Despite treatment, chloroquine retinopathy may continue to progress long after drug cessation, according to a study published on-line by the British Journal of Ophthalmology. Further, disease progression may be accompanied by cystoid macular oedema, epiretinal membrane formation and peripheral involvement.

Despite treatment, chloroquine retinopathy may continue to progress long after drug cessation, according to a study published on-line by the British Journal of Ophthalmology. Further, disease progression may be accompanied by cystoid macular oedema, epiretinal membrane formation and peripheral involvement.

In order to assess the progression of morphological alterations in chloroquine or hydroxychloroquine retinopathy after drug cessation, researchers included 11 women, who underwent clinical exam, high-resolution OCT with spectral-domain OCT, fundus autofluorescence (FAF), near-infrared autofluorescence (NIA) and ultra-wide-angle autofluorescence (UW-FAF) 2.1 to 7.1 years after drug cessation.

Two patients with very limited parafoveal retinopathy had no progression within 3 years, but visual acuity in the remaining nine patients deteriorated, and the progression of retinal degeneration could be documented. FAF, UW-FAF, and NIA changes included increase of affected area, or a regional increase or decrease of FAF or NIA intensity. SD-OCT changes included reduction of retinal thickness, increased area of photoreceptor or retinal pigment epithelial loss, development or increase of cystoid macular oedema in four women, or development of epiretinal membranes in five women. Therapy of cystoid macular oedema had limited benefit.

To access this study, visit the journal's website here.